question-icon

Can withdrawal symptoms from opiates cause severe memory loss?

default
Posted on Mon, 21 Jul 2014
Question: Can withdrawal symptoms (from opiates & benzodiazepines) cause severe memory loss?
I am going through withdrawal symptoms from opiates & benzodiazepine
doctor
Answered by Dr. Srikanth Reddy (23 minutes later)
Brief Answer:
clarifications

Detailed Answer:
Hello,

Thanks for using health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

However I would require a couple of more details to help you in answering your query in a better justified way.

1) How long is the withdrawal period?
2. Any medical issues?
3. Since when are you having these symptoms?

Hope to hear from you at your earliest convenience.

Regards and wish you good health,



Dr. Srikanth Reddy MD

Neuro-Psychiatrist and Sexologist

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Srikanth Reddy (7 hours later)
I do have an appointment to see a psychologist next Tuesday.
doctor
Answered by Dr. Srikanth Reddy (1 hour later)
Brief Answer:
yes it can

Detailed Answer:
Hello
Thanks for the further information. You should better see a psychiatrist instead of a psychologist. Yes alcohol withdrawal period can lead to memory loss if it is severe. However, it is mostly reversible and settles down with the resolution of withdrawal.
Alciohol itself can cause memory disturbances and this is called amnestic disorder and requires high doses of Vit B1 to improve. you visit to psychiatrist can help in investigating the cause of memory loss.
Hope this helps,
if you have any further query, do let me know.
Kind regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Srikanth Reddy (30 minutes later)
Drinking or alchohol is NOT my problem it is prescription medications. do you need a list of them? they include 125 mg. Fentanyl patches, trazadone, ellavil, fioricet, oxycodone, temazapam, Neurontin (neurontin = gabapentin), valium (valium replaced Ativan) & Phenergan. Trazadone & tramadol are the only medications I have been taking & I stopped those 2 days ago & I am experiencing "typical" withdrawal symptoms" symptoms currently. It is the memory thing that is persisting after getting off everything with the exception of those 2 medications.

I have seen psychiatrists many times in the past & I have never seen one that I like, so I have always seen psychologists. are you saying a psychologist cannot help me?
doctor
Answered by Dr. Srikanth Reddy (41 hours later)
Brief Answer:
Yes it can be responsible

Detailed Answer:
Hello
Thanks for the additional information. Sorry for misunderstanding the details, but yes benzodiazepine and opioid withdrawal can lead to memory disturbances and if you are having trouble it would be wise to get the medicines changed.
Further a psychologist will not have much knowledge about the medicines and neurological stuff as he is not a medical doctor. In your case especially when you are suspecting medicines to be the cause for memory disturbances, i would suggest that you should visit psychiatrist this time. Other wise aa psychologist is good for therapies for neurotic disorders like depression and anxiety.
Kind regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can withdrawal symptoms from opiates cause severe memory loss?

Brief Answer: clarifications Detailed Answer: Hello, Thanks for using health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. However I would require a couple of more details to help you in answering your query in a better justified way. 1) How long is the withdrawal period? 2. Any medical issues? 3. Since when are you having these symptoms? Hope to hear from you at your earliest convenience. Regards and wish you good health, Dr. Srikanth Reddy MD Neuro-Psychiatrist and Sexologist